Alert archive / Nebraska / Tornado Warnings in 2022
Tornado Warning 23, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 30, 2022, 12:30 AM CDT for Cedar County, Knox County, Nebraska. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2022, 12:30 AM CDT (05:30 UTC)
- Expired
- May 30, 2022, 1:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Cedar County, NE, Knox County, NE
The radar
The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 12:42 AM CDT | HAIL 1.75 | 10 Se Santee, NE | GOLF BALL TO 2 INCH HAIL STONES. TIME ESTIMATED BASED ON RADAR. |
| May 30, 1:00 AM CDT | FUNNEL CLOUD | 1 Sw Crofton, NE | HAM RADIO OPERATOR RELAYED REPORT OF A FEW FUNNEL CLOUDS DESCENDING AND GOING BACK UP AS IT KEEPS MOVING FORWARD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 7:16 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2423 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1668 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 19.2
The text
As transmitted.
343
WFUS53 KOAX 300530
TOROAX
NEC027-107-300615-
/O.NEW.KOAX.TO.W.0023.220530T0530Z-220530T0615Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
1230 AM CDT Mon May 30 2022
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Eastern Knox County in northeastern Nebraska...
West central Cedar County in northeastern Nebraska...
* Until 115 AM CDT.
* At 1229 AM CDT, a severe thunderstorm capable of producing a
tornado was located 4 miles southeast of Center, or 23 miles
southwest of Lewis And Clark State Recreation Area, moving
northeast at 40 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Bloomfield around 1240 AM CDT.
Other locations in the path of this tornadic thunderstorm include
Crofton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4271 9736 4250 9779 4259 9792 4284 9769
4286 9761
TIME...MOT...LOC 0529Z 227DEG 36KT 4258 9779
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Mead2 follow-up statements
561
WWUS53 KOAX 300549
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1249 AM CDT Mon May 30 2022
NEC027-107-300615-
/O.CON.KOAX.TO.W.0023.000000T0000Z-220530T0615Z/
Knox NE-Cedar NE-
1249 AM CDT Mon May 30 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR EASTERN
KNOX AND WEST CENTRAL CEDAR COUNTIES...
At 1249 AM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles north of Bloomfield, or 13 miles south of Lewis
And Clark State Recreation Area, moving northeast at 40 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Crofton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4271 9736 4250 9779 4259 9792 4284 9769
4286 9761
TIME...MOT...LOC 0549Z 226DEG 34KT 4268 9763
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Mead490
WWUS53 KOAX 300557
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1257 AM CDT Mon May 30 2022
NEC027-107-300615-
/O.CON.KOAX.TO.W.0023.000000T0000Z-220530T0615Z/
Knox NE-Cedar NE-
1257 AM CDT Mon May 30 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR EASTERN
KNOX AND WEST CENTRAL CEDAR COUNTIES...
At 1257 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Crofton, or 8 miles south of Lewis And Clark State
Recreation Area, moving northeast at 40 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Bloomfield, Crofton, Weigand Marina, Lindy and Santee Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4271 9736 4253 9773 4264 9787 4284 9769
4286 9761
TIME...MOT...LOC 0557Z 219DEG 47KT 4274 9755
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
MeadWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 29, 6:11 PM CDT, 6 hours 19 minutes earlier.
Area forecast discussion, May 29, 6:11 PM CDT, 6 hours 19 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 611 PM CDT Sun May 29 2022 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 323 PM CDT Sun May 29 2022 Quite a bit of cloud cover across the area this afternoon, but strong southerly flow was ushering in plenty of warm, moist air and providing enhanced mixing. Temperatures as of 3 PM were in the mid to upper 80s with dewpoints largely in the mid 60s. Given the airmass in place, potential remains for severe weather late this afternoon through this evening, especially near a slow-moving cold front analyzed roughly along a line containing Yankton, SD, and Albion, NE. Guidance suggests it remains fairly stationary the remainder of the day and should provide an eventual focus for convective initiation. The big question remains if/when a fairly stout cap breaks, which was still very much in place per an early afternoon sounding from near Plainview in Pierce County, NE, provided by the TORUS research group. Given the expansive cloud cover, tend to lean toward the cap holding longer than a "normal" stormy day, but still tough to discount the strong mixing taking place. For what it's worth, several CAM solutions suggest an initiation around 7PM, which seems reasonable. Once storms do go, plenty of instability and deep layer shear to take advantage of with several pieces of guidance suggesting 3000+ J/kg of MUCAPE and 50+ kts of 0-6 km shear. As such, expect supercells, likely splitting, as model hodographs are rather straight, capable of all severe weather threats. The tornado threat may be at least somewhat limited by rather weak low level shear, but enhancements right along the boundary and a strengthening low level jet this evening certainly say tornadoes will be possible. Whether or not storms initiate at 7 PM, do expect another window of potential initiation at roughly 10-11 PM as a surface low deepens over western KS and enhances convergence along the front. This storms could also be supercellular, but look like they could quickly become more linear and push off to the northeast. All severe weather hazards would be possible with these as well, but could be a little more difficult for surface-based convection given time of day. Much like this morning, spotty showers and elevated storms may develop in far eastern NE into southwest IA Monday morning given strong moisture transport and a little isentropic ascent. Model soundings do show quite a bit of dry air in the lower levels, but that didn't stop things from happening this morning. The same warm, moist, unstable airmass will remain in the region Monday while the front shifts a little farther east. Expect a similar severe weather setup along the boundary with latest guidance suggesting initiation once again in the late afternoon/early evening timeframe. Straight hodographs with strong deep layer shear once again suggest potential for splitting supercells, but given boundary- parallel orientation of the deep layer shear, thinking storms develop into a line rather quickly. Training of this line could also yield a locally heavy rain and flooding threat. Really the main question on Monday will be where the front and potential outflow boundaries set up following tonight's storms. Otherwise, also of note on Monday will be strengthening winds as a surface low deepens and pushes northward into SD. Gusts of 40 to 50 mph will be possible at times, especially in northeast NE, and a wind advisory may eventually be needed. Showers and storms are expected to linger near the front in far southeast NE/southwest IA into at least Tuesday morning. A few various ensemble members do keep the boundary roughly stationary through the day with severe weather potential developing along it by the afternoon. However, the vast majority of guidance suggests the front pushes well southeast of the forecast area by the afternoon, which makes sense given the expected ongoing precip early in the day. Otherwise, with the front exiting, the entire area will see relief from the heat as temperatures get back down into the 70s for most. Wednesday looks even cooler with some shortwave energy sliding through and providing at least low-end rain chances for most of the area. With northerly flow ushering in dry air and any instability remaining well south, not expecting much more than some light showers through the day. Surface high pressure should provide a dry Thursday. Southerly flow then ramps back up and ushers slightly warmer, more moist air into the area Friday and into the weekend. This sets the stage for more precip chances as early as Friday evening as additional bits of shortwave energy move through the forecast area. Highest chances for showers and storms currently look to be Saturday evening, though still quite a bit of spread in the guidance yields rather low confidence in the weekend forecast. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 611 PM CDT Sun May 29 2022 Strong south winds with gusts of 25 to 35 will continue through the forecast period at KOMA and KLNK with initially lighter winds strengthening to similar magnitudes at KOFK. VFR conditions are expected to prevail at terminal locations with the exception being potentially at KOFK where latest model guidance suggests an increasing potential for thunderstorms by about 03 or 04z. We will maintain VFR conditions there, but will be monitoring for a potential amendment should confidence increase in visibility and/or ceiling restrictions. Another round of thunderstorms appears possible on Monday afternoon at KOMA, where we have included a PROB30 group. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...CA AVIATION...Mead
Hazardous weather outlook, May 30, 12:13 AM CDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1213 AM CDT Mon May 30 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-301915- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1213 AM CDT Mon May 30 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Monday Severe storms will affect parts of northeast Nebraska at least through around 3 or 4 am. Tornadoes, large hail and damaging winds are all possible. The threat is highest west of a line from Wayne to Columbus. Spotty thunderstorms are possible late tonight into Monday morning in far eastern Nebraska into southwest Iowa. If these develop, they are unlikely to be severe. Southwest winds could gust in the 40 to 50 mph range at times Monday afternoon, especially in portions of northeast Nebraska. .DAYS TWO THROUGH SEVEN...Monday night through Sunday Additional severe storms are possible late Monday afternoon into Monday night, with the greatest threat being from southeast Nebraska into southwest Iowa. Large hail, damaging winds, and tornadoes will be possible, along with locally heavy rainfall potentially leading to flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed in parts of northeast Nebraska early this morning. Please pass along any reports.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 10:26 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox | 23 min |
| May 29, 11:30 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Wayne | 28 min |
| May 29, 11:33 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Pierce | 42 min |
| May 30, 12:04 AM CDT | Tornado Warning | OAX | Antelope, Knox | 41 min |
| May 30, 12:16 AM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox | 44 min |
| May 30, 12:41 AM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Pierce | 23 min |
| May 30, 1:02 AM CDT | Tornado Warning | OAX | Cedar, Knox | 43 min |
| May 30, 1:18 AM CDT | Severe Thunderstorm Warning | OAX | Cedar | 42 min |
| May 30, 2:50 AM CDT | Special Weather Statement | OAX | Cedar, Knox, Pierce, Wayne | 40 min |
| May 30, 3:23 AM CDT | Special Weather Statement | OAX | Cedar | 22 min |
| May 30, 3:35 AM CDT | Wind Advisory | OAX | Antelope, Boone, Burt, Butler, Cass, Cedar and 24 more | 19 hr |
| May 30, 5:07 AM CDT | Special Weather Statement | OAX | Antelope, Boone, Knox | 23 min |
| May 30, 11:38 AM CDT | Severe Thunderstorm Warning | OAX | Boone | 52 min |
| May 30, 12:00 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 30 min |
| May 30, 12:12 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 33 min |
| May 30, 12:16 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 16 min |
| May 30, 12:42 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox | 48 min |
| May 30, 4:21 PM CDT | Special Weather Statement | OAX | Knox | 24 min |
| May 30, 4:46 PM CDT | Special Weather Statement | OAX | Antelope, Boone, Madison, Pierce, Platte, Stanton | 44 min |
| May 30, 4:50 PM CDT | Special Weather Statement | OAX | Knox | 40 min |
| May 30, 5:39 PM CDT | Special Weather Statement | OAX | Antelope, Cedar, Pierce, Wayne | 51 min |
Nearby
Tornado Warnings in Nebraska, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.